Heroin is a highly addictive, highly dangerous substance. It may create a temporary sense of euphoria and relaxation, but its long-term effects can include lifelong dependency, emotional disturbances, physical disabilities, and even death.
Heroin is unforgiving. Physical dependency develops relatively quickly, which means there’s a thin line between recreational use and addiction. After using heroin enough times, the body adapts to the new substance. It becomes tolerant to the drug. Before long, a user must increase his or her dose in order to feel the same effects. Users who stop taking the drug are subject to painful and sometimes dangerous withdrawal symptoms.
Fortunately, there is hope. Recovery is possible. The first step is recognizing the problem. That means knowing the signs, symptoms, and effects of heroin abuse.
Effects of Heroin Use
Someone who has recently taken heroin may feel a number of short-term effects. They include the following physiological and mental symptoms:
Short-lived rush followed by long-lasting drowsiness
Shortness of breath
Disorientation and clouded thinking
Heaviness of limbs
Signs of Heroin Use
Heroin users are often adept at hiding their substance abuse. They sometimes develop elaborate methods of escaping detection. That’s why it’s important for friends and family to learn the signs of recent heroin use, which include:
Sudden behavioral changes
Signs of Heroin Addiction
The effects of addiction manifest in various physical and emotional ways. Friends and family should learn to spot the warning signs so they can intervene before addiction destroys the life of their loved one.
Slurred or otherwise incoherent speech patterns
Emotional and Behavioral Signs:
A tendency to lie or deceive
A habit of stealing or borrowing money
Hostile or aggressive behavior
Loss of motivation and interest in activities
Declining performance at school or work
Poor personal hygiene and inattention to physical appearance
Deteriorating relationships with friends and family
A tendency to wear long clothing that hides needle marks
Symptoms of Heroin Withdrawal
Opiate and heroin withdrawal can be dangerous. In extreme cases, it can be fatal. Over time, after repeated use, the body thinks it needs the drug in order to function properly. When you deprive the body of the drug, it protests, sometimes in violent ways. Professional heroin withdrawal treatment is almost always required in order for someone to quit safely and successfully.
Symptoms of heroin withdrawal include:
Nausea and vomiting
Frequent users may experience withdrawals after a few hours. It may take longer for symptoms to develop in less regular abusers. Either way, symptoms tend to peak between 48 and 72 hours after the last dose was administered. In many cases, symptoms last for about a week.
Anyone who suffers from heroin dependence should seek professional help before quitting their habit. Heavily addicted users who suffer from poor health should be particularly careful when ceasing use, as withdrawal has proved fatal in some cases.
Heroin Outpatient Treatment in New Jersey
Recognition is the first step toward heroin recovery. The next step is finding the right drug treatment programs.
If you or someone close to you suffers from substance abuse problems, it’s important to seek professional help as soon as possible. Heroin addiction treatment requires a holistic approach that confronts the physical, emotional, and spiritual aspects of recovery. From medically supervised withdrawals to intensive outpatient counseling, it involves a team of professionals and evidence-based approaches.
At BlueCrest Recovery Center, we provide a safe and comfortable outpatient treatment center in New Jersey for those who are seeking heroin addiction help. Our approach to heroin addiction treatment includes physical, spiritual, and behavioral care. Contact us as soon as possible to give yourself or your loved one a chance at a new life.